Michigan, 2008

High Wind in Michigan, June 12, 2008

June 12, 2008 · NWS MQT · 1 event in 1 county or zone

A gravity wave was the probable cause of damaging wind in the Indian Lake area near Manistique on the evening of the 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A gravity wave was the probable cause of damaging wind in the Indian Lake area near Manistique on the evening of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 12, 7:30 PM EST, 2 hours earlier.

Area forecast discussion, Jun 12, 7:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
830 PM EDT THU JUN 12 2008

UPDATED FOR THE 00Z AVIATION DISCUSSION

.DISCUSSION...
.SHORT TERM (TONIGHT AND FRIDAY)...

OVERNIGHT TONIGHT...THE SOUTHEASTERN CWA HAS BEEN PLACED IN THE
MODERATE AREA FOR EXCESSIVE HEAVY RAINFALL.  RAINFALL ESTIMATES FROM
THE RADAR HAVE NOT BEEN TOO IMPRESSIVE THUS FAR...WITH THE MOST RAIN
FALLING ALONG A THIN LINE FROM BIG BAY DE NOC ACROSS SOUTHEASTERN
DELTA COUNTY TO JUST EAST OF STEUBEN IN SCHOOLCRAFT COUNTY.
ESTIMATES HAVE BEEN BETWEEN AN INCH AND AN INCH AND A HALF.  NO
CHANGE HAS BEEN OBSERVED AT THE MANISTIQUE (MANISTIQUE RIVER) OR
NAHMA JUNCTION (STURGEON RIVER) GAUGES...AS THEY WERE MAINLY
UPSTREAM OR NOT QUITE IN THE CORRECT BASIN WITH THE HEAVIEST
RAINFALL.  ANYWAY...THE NEXT ROUND OF MODERATE TO HEAVY RAIN SEEMS
TO BE DEVELOPING OVER CENTRAL WISCONSIN...MOVING NORTH-NORTHEAST
AROUND 35 TO 40 MPH.  SINCE THE U.P. HAS NOT RECEIVED HIGHER
PRECIPITATION AMOUNTS AS OF LATE...FFG IS GENERALLY AROUND 3 TO 4
INCHES IN 6 HOURS...2.5 TO 4 INCHES IN 3 HOURS...AND 2 TO 3.5 INCHES
IN AN HOUR.

MODEL GUIDANCE FOR AFTERNOON HIGH TEMPERATURES HAVE ONCE AGAIN BEEN
5 TO 10 DEGREES TOO HIGH.  TAKING THIS INTO ACCOUNT...WILL
SIGNIFICANTLY UNDERCUT HIGH TEMPERATURES FOR FRIDAY AFTERNOON.  EVEN
THOUGH MANY WOULD REALLY APPRECIATE MID TO UPPER 70S...UPPER 60S TO
LOWER 70S SEEM MORE REALISTIC.  THIS MAY BE THE BEST THING TO DO
CONSIDERING 850MB TEMPERATURES ACTUALLY FALL FROM ABOUT 15C TO 14C
AS THE SFC LOW NEARS FROM THE WEST.  THE ONE THING THAT COULD
SIGNIFICANTLY THROW A WRENCH INTO THE TEMPERATURE FORECAST WILL BE
SKY CONDITIONS.

THE SURFACE LOW...CURRENTLY OVER SOUTHEASTERN SASKATCHEWAN WILL
SHIFT NORTHEASTWARD TO EASTERN MANITOBA AND WEST CENTRAL ONTARIO BY
18Z FRIDAY.  THIS SHOULD LEAVE CENTRAL AND EASTERN UPPER MICHIGAN IN
THE DRY SLOT.  THE POTENTIAL FOR CONVECTION WILL REMAIN IN THE DRY
SLOT...WHERE SURFACE HEATING SHOULD CAUSE INSTABILITY IN THE COLD
AIRMASS.  THE FREEZING LEVELS SHOULD FALL FROM AROUND 13 KFT TODAY
TO AROUND 11 KFT BY FRIDAY AFTERNOON.  WITH CONVECTIVE TEMPERATURES
RUNNING RIGHT AROUND 70F...THE AMOUNT AND TIMING OF CLOUD COVER WILL
BE CRUCIAL.  AT CMX...IT WILL BE DIFFICULT TO BREAK THE DEEP
INVERSION THAT HAS SET UP.  THE NAM SHOWS AN EVEN STRONGER CAP THAN
THE GFS THAT WILL NEED TO BE OVERCOME FOR CONVECTION.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

500 MB TROUGH REMAINS ACROSS THE AREA WITH THE TROUGH AXIS TO THE
WEST 00Z SAT WITH THE TROUGH AXIS MOVING THROUGH SAT MORNING. UPPER
GREAT LAKES THEN STAY IN A BROAD 500 MB TROUGH THROUGH SUN WITH THE
NAM SHOWING ANOTHER SHORTWAVE MOVING IN SUN EVENING. NAM SHOWS SOME
850-500 MB Q-VECTOR CONVERGENCE MOVING OUT OF THE CWA FRI NIGHT WITH
MOISTURE AND Q-VECTOR CONVERGENCE RETURNING SAT AFTERNOON AND
EVENING WITH A STRONGER SHORTWAVE...MORE MOISTURE AND DYNAMICS FOR
LATE SUN AFTERNOON AND EVENING ACCORDING TO THE NAM. NAM APPEARS TO
BE OVERDONE WITH THIS SHORTWAVE AND TOO FAST...SO WILL GO WITH THE
GFS INSTEAD WHICH IS SLOWER. UNSETTLED WEATHER WILL CONTINUE THROUGH
THE PERIOD AND DID NOT MAKE TOO MANY DRASTIC CHANGES TO THE GOING
FORECAST. BASICALLY...THE BEST CHANCE FOR PCPN WILL COME WITH
DIURNAL HEATING...SO THIS WOULD BE IN THE AFTERNOON AND EVENING
HOURS WITH LOWER CHANCES DURING THE MORNING. TEMPERATURES LOOKED
GOOD AND DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST.

IN THE EXTENDED...GFS AND ECMWF SHOW A BROAD 500 MB TROUGH ACROSS
THE UPPER GREAT LAKES 00Z MON WHICH SHIFTS EASTWARD 00Z TUE AND 00Z
WED WITH SFC HIGH PRESSURE BUILDING IN. UPPER RIDGING THEN MOVES IN
FOR 00Z THU. WILL GO WITH SLIGHT CHANCE POPS FOR SUN NIGHT AND ALSO
FOR MON WITH UPPER TROUGHING IN THE AREA AND WITH ANY HEATING OR
SHORTWAVE IN THE AREA...CANNOT COMPLETELY RULE RAIN OUT. BEYOND
THAT...DRY WEATHER SETS INTO THE AREA THEN. TEMPERATURES WILL ALSO
SLOWLY WARM TO NEAR NORMAL TOWARDS MID WEEK.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

KSAW...THUNDERSTORMS AND HEAVY RAIN OVER CENTRAL UPR MI CONTRIBUTING
TO MVFR TO OCCASIONAL IFR CONDITIONS AT KSAW EARLY THIS EVENING.
LOOK FOR STORMS/RAIN TO GENERALLY END BY 03Z BASED ON RADAR IMAGERY
AND 18Z MODEL FCSTS AS BEST LIFT SHIFTS SOUTH AND EAST OF THE FCST
AREA. MOIST LOW LEVELS AND CONTINUED SRLY WIND FLOW WILL CONTRIBUTE
TO IFR CONDITIONS IN FOG INTO THE EARLY OVERNIGHT HOURS. COLD FRONT
MOVING THROUGH LATE TONIGHT (AROUND 08Z) AND A WIND SHIFT TO SSW
BEHIND THE FRONT SHOULD BRING IN SLIGHTLY DRIER AIR AND IMPROVE
VSBYS TO MVFR OR VFR. LOOK FOR LOW CIGS TO SCOUR OUT JUST AFT 12Z
WITH VFR CU DEVELOPING BY MIDDAY.

KCMX...ERLY FLOW CONTRIBUTING TO IFR CIGS AND OCCASIONALLY MVFR/IFR
VSBSY THERE THIS EVENING. AS FLOW BEGINS TO SHIFT AROUND MORE SRLY
WITH THE FRONTAL PASSAGE...LOOK FOR VSBYS TO IMPROVE TO MVFR/VFR
LATE TONIGHT INTO EARLY FRI MORNING. EXPECT LOW CIGS TO SCOUR OUT
JUST AFT 12Z WITH VFR CU DEVELOPING BY MIDDAY.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

SOUTHEAST WINDS AROUND 30 KTS WITH A FEW HIGHER GUSTS TO 35 KTS HAVE
BEEN COMMON TODAY.  WIND SPEEDS WILL DECREASE WILL DECREASE THIS
EVENING AS THE COLD FRONT CROSSES OVERNIGHT.  IN FACT...WINDS SHOULD
REMAIN AT OR BELOW 25 KTS THROUGH THE REMAINDER OF THE FORECAST AS A
SERIES OF LOW PRESSURE SYSTEMS SWING ACROSS LAKE SUPERIOR...AND HIGH
PRESSURE FINALLY BEGINS TO ROLL IN MONDAY AFTERNOON INTO TUESDAY.
IN BETWEEN THESE TWO SYSTEMS...NORTHWEST TO NORTHERLY WINDS UP TO OR
AROUND 20 KTS WILL BE POSSIBLE...MAINLY ACROSS THE EASTERN HALF OF
LAKE SUPERIOR MONDAY INTO EARLY TUESDAY. FROM WEDNESDAY THROUGH NEXT
THURSDAY...HIGH PRESSURE IS EXPECTED TO RESIDE OVER THE LOWER OHIO
VALLEY...STILL INFLUENCING LAKE SUPERIOR WITH LIGHT WINDS STILL
BELOW 25 KTS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KF
LONG TERM...GM
AVIATION...VOSS
MARINE...KF
Hazardous weather outlook, Jun 12, 3:31 PM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EDT THU JUN 12 2008

MIZ001>007-009>014-084-085-131200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
431 PM EDT THU JUN 12 2008 /331 PM CDT THU JUN 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT CENTRAL AND EAST.
LOCALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY EVENING ACROSS CENTRAL
UPPER MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY
THROUGH MONDAY ACROSS WESTERN AND CENTRAL UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LSZ162-240>251-263>267-131200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
431 PM EDT THU JUN 12 2008 /331 PM CDT THU JUN 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT.

AREAS OF FOG WITH VISIBILITIES OF LESS THAN ONE QUARTER OF A MILE
IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF FOG WITH VISIBILITIES OF LESS THAN ONE QUARTER OF A MILE
WILL DISSIPATE WEST TO EAST FRIDAY MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN
SATURDAY AFTERNOON THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE EAST HALF OF LAKE
SUPERIOR FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ221-248-250-131200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
431 PM EDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE STORMS MAY
BE SEVERE WHICH COULD PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING
AND AGAIN SATURDAY AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER REPORTS WOULD BE APPRECIATED LATE THIS AFTERNOON
AND TONIGHT.

MICHELS

In the hours before

Special weather statement, Jun 12, 6:06 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
706 PM EDT THU JUN 12 2008

MIZ010>012-122345-
DICKINSON-IRON-MENOMINEE-
606 PM CDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR DICKINSON...IRON AND MENOMINEE
COUNTIES UNTIL 645 PM CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODMAN...OR 15 MILES SOUTHWEST OF
KINGSFORD.  THIS STORM WAS MOVING NORTHEAST AT 65 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE POSSIBLE
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  QUINNESEC.
  NORWAY.
  WAUCEDAH.
  FOSTER CITY.
  HARDWOOD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MRC
Special weather statement, Jun 12, 9:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1020 PM EDT THU JUN 12 2008

MIZ013-014-130345-
DELTA-SOUTHERN SCHOOLCRAFT-
1020 PM EDT THU JUN 12 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN DELTA AND SOUTHERN
SCHOOLCRAFT COUNTIES UNTIL 1145 PM EDT...

AT 1015 PM EDT...AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS
ENCOMPASSED MUCH OF EASTERN DELTA AND SOUTHERN SCHOOLCRAFT COUNTIES.
WITHIN THIS PRECIPITATION...THERE WERE REPORTS FROM MARINE
OBSERVATIONS OF 50 MPH GUSTS ON THE TIP OF THE DOOR PENINSULA AND 59
MPH GUSTS AT FAIRPORT. GUSTS UP TO 55 MPH MAY OCCUR WITHIN THE NEXT
HOUR AT LOCATIONS ALONG THE GARDEN PENINSULA AND INTO MANISTIQUE.
THEREFORE...PEOPLE IN EASTERN DELTA AND SOUTHERN SCHOOLCRAFT
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
A WARNING BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Schoolcraft

When
June 12, 9:30 PM EST to 9:40 PM EST
Where
Southern Schoolcraft forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

High winds flipped over a 60-foot boat dock, downed several trees and caused damage to a second dock, boat lift and canopy in the Indian Lake area near Manistique.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111379.